WebMD Logo Icon
WebMD Connect to Care helps you find services to manage your health. When you purchase any of these services, WebMD may receive a fee. WebMD does not endorse any product, service or treatment referred to on this page. X

Can You Die From Heroin Withdrawal?

By Manjari Bansal
Heroin may cause severe withdrawal symptoms if stopped abruptly. Find out more about the potential complications of heroin withdrawal.

Heroin is an opioid drug that leads to physical dependence when used regularly. Physical dependence means your body adapts to the presence of the drug, and you experience severe withdrawal symptoms if you suddenly reduce the amount of the drug you take. While heroin withdrawal fatality is relatively rare, there are important safety considerations to make while withdrawing from the drug. 

Heroin Withdrawal Symptoms and Fatality

Heroin is a highly addictive drug, and sudden reduction or stoppage of the drug may cause severe withdrawal symptoms, according to the National Institute on Drug Abuse (NIDA).

“Contrary to common belief, heroin withdrawal actually has a low fatality rate,” Aaron Sternlicht, LMHC, CASAC, a therapist and co-founder of Family Addiction Specialist in New York, tells WebMD Connect to Care.

“Although complications can occur from opioid withdrawal, death from heroin and other opioids usually results from an overdose, not withdrawal. Nonetheless, opioid withdrawal can be life-threatening, and it is always encouraged for individuals to seek out an addiction specialist and a supervised medical detox when withdrawing from heroin,” Sternlicht adds.

If you or a loved one are planning to stop heroin usage, it's important to be aware of the typical timeline and symptoms of heroin withdrawal. “Heroin withdrawal symptoms start with mild discomfort between six and twenty-four hours,” Alan Thomalla, PhD, a licensed psychologist at ABC Resources, tells WebMD Connect to Care.

“Withdrawal symptoms vary among users, depending on how long they have used the drug and the strength of the drugs they have ingested,” Thomalla says.

According to NIDA, heroin withdrawal symptoms may include:

  • Diarrhea and vomiting
  • Restlessness
  • Sleeping difficulty
  • Pain in muscles and bones
  • Severe cravings for heroin
  • Cold flashes with goosebumps
  • Uncontrolled leg movements

“These symptoms tend to peak in intensity between one and three days. Most people will stop feeling physical withdrawal symptoms after ten days, but psychological cravings can persist for years,” Thomalla says.

Heroin Withdrawal Safety Tips

Withdrawal from heroin or any other opioid can be very uncomfortable and challenging, according to the American Society of Anesthesiologists. Abruptly stopping the drug is not recommended, as it may aggravate the cravings. Medication-assisted treatment (MAT), which is a combination of both medicines and behavioral therapies, is the safest way to alleviate opioid withdrawal symptoms.

Sternlicht tells WebMD Connect to Care that some of the important withdrawal safety tips are:

  • If you are planning to quit heroin or experiencing withdrawal symptoms, seek a medical detox program where addiction experts can monitor your vitals, address withdrawal symptoms, and provide MAT.
  • Dehydration may occur during heroin withdrawal and can be exacerbated by vomiting and diarrhea. As such, be sure to drink water, take electrolyte solutions, and stay hydrated.
  • Have a support system in place, be it friends, family, or addiction professionals who can check in on you, provide emotional support, and help you through the withdrawal process by ensuring you are comfortable and safe.
  • Try to eat nutritious food at regular intervals. It is essential for individuals experiencing withdrawal to do their best to eat regular nutritious meals that can help restore nutrient deficiencies.

Don’t Wait. Get Help Now.

If you or a loved one are struggling with addiction, WebMD Connect to Care Advisors are standing by to help.